Indiana, 2012

Hail in Indiana, March 17, 2012

March 17, 2012 · NWS PAH · 4 events in 2 counties and zones

An isolated severe thunderstorm developed in an unstable air mass across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm developed in an unstable air mass across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 17, 11:35 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 17, 11:35 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1235 PM CDT SAT MAR 17 2012

.UPDATE...
ISSUED AT 1232 PM CDT SAT MAR 17 2012

UPDATED AVIATION SECTION ONLY FOR 18Z TAF ISSUANCE.

&&

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 316 AM CDT SAT MAR 17 2012

A MID LEVEL SHRTWV IS PROGGED TO MOVE ENE FROM THE SRN PLAINS
TODAY...AND POSSIBLY AFFECT MUCH OF THE REGION FROM WEST TO EAST
WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AS THE LOWER
ATMOSPHERE WARMS IN THE AFTERNOON/EARLY TONIGHT. THIS MID LEVEL
ENERGY SHOULD TAP THE MOIST AND UNSTABLE ATMOSPHERE...WITH
MODERATELY IMPRESSIVE WIND FIELDS ALOFT. WOULD NOT BE SURPRISED TO
SEE SOME OF THE STORMS PULSE TO SEVERE LEVELS...ESP CLOSER TO THE
MID LVL SHORT WAVE OVER SE MO/SW IL AND THE WRN TIP OF KY.

BETTER NEWS STORM WISE COMES INTO PLAY LATER TONIGHT THROUGH
TUESDAY...AS MID LVL HIGH OVER THE SE U.S. BULGES NORTH AND SHUTS
OFF THE REGION FROM SHORT WAVE DEVELOPMENT. WILL STAY WITH NEAR
RECORD WARMTH MON/TUE AS THE AIR MASS IN GENERAL WILL NOT CHANGE.
MANY LOCATIONS MAY TOP 80 EARLY NEXT WEEK.

.LONG TERM...(TUESDAY THROUGH FRIDAY)

ISSUED AT 316 AM CDT SAT MAR 17 2012

THE PRIMARY CONCERN DURING THIS FORECAST PERIOD IS THE POTENTIAL FOR
SHOWERS AND THUNDERSTORMS AS A SLOW MOVING UPPER LEVEL LOW IMPACTS
THE LOCAL FORECAST AREA MID TO LATE WEEK.

AT 12Z TUESDAY...A HIGHLY AMPLIFIED UPPER LEVEL PATTERN WILL BE IN
PLACE...WITH A DEEP LONGWAVE TROUGH OVER THE WEST AND STRONG RIDGING
OVER THE EAST. AS A RESULT...THE QUAD STATE REGION CAN EXPECT
CONTINUED VERY WARM CONDITIONS ON STRONG SOUTHERLY WINDS. WHILE A
FEW SHOWERS MAY BEGIN TO IMPACT FAR WESTERN PORTIONS OF SOUTHEAST
MISSOURI ON TUESDAY...MUCH OF THE AREA IS FORECAST TO REMAIN DRY.
TEMPERATURES SHOULD HAVE NO PROBLEM REACHING THE UPPER 70S AND
LOWER 80S.

MODELS ARE IN GENERAL AGREEMENT THAT SHOWER AND THUNDERSTORM CHANCES
WILL INCREASE MARKEDLY FROM WEST TO EAST BEGINNING TUESDAY NIGHT AS
THE LONGWAVE TROUGH OVER THE PLAINS BEGINS TO SHIFT SLOWLY EASTWARD
TOWARDS THE MISSISSIPPI VALLEY. SOUTHEAST MISSOURI WILL EXPERIENCE
THE MAIN IMPACT TUESDAY NIGHT AS THE PRECIPITATION SPREADS EAST. THE
LEADING EDGE OF THE ELONGATED AREA OF SHOWERS AND THUNDERSTORMS IS
FORECAST TO PROGRESS EASTWARD INTO SOUTHERN ILLINOIS AND FAR WESTERN
KENTUCKY ON WEDNESDAY...PERHAPS NOT REACHING SOUTHWEST INDIANA OR
THE PENNYRILE REGION OF WESTERN KENTUCKY UNTIL WEDNESDAY NIGHT.

WHILE AN ISOLATED SEVERE STORM CANNOT BE ENTIRELY RULED OUT WITH
THIS SYSTEM...THE MAIN IMPACT CERTAINLY APPEARS TO BE FROM LOCALLY
HEAVY RAIN. AT THIS POINT...FLASH FLOODING DOES NOT APPEAR TO BE A
SIGNIFICANT CONCERN EAST OF THE MISSISSIPPI RIVER. HOWEVER...ENOUGH
RAIN COULD FALL OVER SOUTHEAST MISSOURI TO POSE A CONCERN FOR
FLOODING...ESPECIALLY IN THE OZARK FOOTHILLS OF OUR WESTERNMOST
COUNTIES. PRELIMINARY EVENT PRECIPITATION TOTALS OF AROUND AN INCH
LOOK PROBABLE EAST OF THE MISSISSIPPI RIVER...WITH 1 TO 2 INCHES
EXPECTED ACROSS SOUTHEAST MISSOURI. EVEN HIGHER TOTALS MAY FALL WEST
OF POPLAR BLUFF...WHICH IS THE MAIN AREA OF CONCERN AT THIS POINT.
WILL NEED TO MONITOR LATER MODEL FORECASTS TO BETTER DELINEATE THE
HEAVY RAIN AND FLOODING POTENTIAL.

TOWARDS THE END OF THE WEEK...CONFIDENCE REMAINS QUITE LOW WITH
REGARD TO HOW QUICKLY THE PRECIPITATION DEPARTS THE AREA. IF THE
LONGWAVE TROUGH DEEPENS INTO A CLOSED LOW AS CONSENSUS DEPICTS...
THEN THE POTENTIAL FOR RAIN SHOWERS MAY LINGER INTO THE START OF
NEXT WEEKEND. HOWEVER...IF THE LONGWAVE TROUGH DOES NOT DEEPEN...
THEN A QUICKER DEPARTURE WOULD BE EXPECTED. AT THIS POINT...WE WILL
GO WITH A SLOWER PROGRESSION...THUS MAINTAINING SMALL CHANCES FOR
SHOWERS AND STORMS INTO FRIDAY AND FRIDAY NIGHT.

WHILE TEMPERATURES WILL REMAIN UNSEASONABLY WARM THROUGH THE
PERIOD...NEAR RECORD WARMTH SHOULD NOT BE A FACTOR BEYOND TUESDAY AS
INCREASED CLOUD COVER AND PRECIPITATION KEEPS A LID ON TEMPERATURES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1232 PM CDT SAT MAR 17 2012

LOWER VFR SCT-BKN DECK ASSOCIATED WITH RIBBON OF THETA-E/WAA
SHOWERS/ISOLD TSMS FROM SEMO-SWKY..WHICH WE'VE INCLUDED IN VCTS
PTN TAFS THRU PM HOURS. MORE ORGANIZED ACTIVITY ASSOCIATED WIHT
UPSTREAM VORT MAY MOVE IN TONIGHT...BUT WE'LL LEAVE ITS MENTION
OUT FOR NOW AND CARRY THE MID CLOUD DEBRIS THRU THEN. LIGHT SLYS
THRU THE FORECAST TIME PERIOD WILL EBB AND WANE DIURNALLY AND HAVE
THAT SO REFLECTED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Mar 17, 7:01 AM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
801 AM CDT SAT MAR 17 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
428 AM CDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
OUTLOOK AREA...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

THE HIGHEST CHANCE FOR THUNDERSTORMS WILL COME THIS AFTERNOON IN
SOUTHEAST MISSOURI...AND DURING THE LATE AFTERNOON OR EARLY EVENING
OVER SOUTHWEST ILLINOIS...WESTERN KENTUCKY AND INTO SOUTHWEST
INDIANA.

THE PRIMARY HAZARDS AT THIS TIME WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS REENTERS THE FORECAST
TUESDAY NIGHT THROUGH FRIDAY AS A SLOW MOVING WEATHER SYSTEM
IMPACTS THE REGION. WHILE ISOLATED SEVERE STORMS CANNOT BE RULED
OUT DURING THIS PERIOD...THE PRIMARY CONCERN WILL BE LOCALLY HEAVY
RAIN DUE TO THE SLOW MOVEMENT OF THE ACTIVITY. LOCALIZED FLOODING
MAY BECOME A CONCERN OVER WESTERN PORTIONS OF SOUTHEAST MISSOURI
TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY TONIGHT.

The radar

The Evansville,IN radar (KVWX), 23 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Posey

When
March 17, 2:32 PM CST
Where
Posey County, New Harmony
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.130, -87.930

Hail, Posey

When
March 17, 2:35 PM CST
Where
Posey County, 1.49 mi NNE of Grafton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.020, -87.940

Hail, Vanderburgh

When
March 17, 2:38 PM CST
Where
Vanderburgh County, 0.54 mi E of Evansville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.980, -87.540

Hail, Posey

When
March 17, 3:03 PM CST
Where
Posey County, Stewartsville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.180, -87.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374184, 374185, 374186, 374187.